Views & Reviews Personal View

Topical corticosteroid misuse in India is harmful and out of control

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h6079 (Published 25 November 2015) Cite this as: BMJ 2015;351:h6079
  1. Shyam B Verma, consultant dermatologist, Nirvan Skin Clinic, Vadodara, Gujarat 390009, India
  1. skindiaverma{at}gmail.com

Public and professional ignorance, legal ambiguity, and government indifference lead to widespread misuse of steroid containing skin creams and lotions, often in irrational combinations, which comes with substantial risk of harm, writes Shyam B Verma

Indian doctors are witnessing a pandemic of adverse effects induced by topical corticosteroids. Data on clinical use and misuse of topical corticosteroids in India are sparse.1 But production, sales, and prescribing have grown in the past three years, data from IMS Health show.2

The top prescribers of topical steroids in India, after dermatologists, are general practitioners, gynaecologists, paediatricians, and consulting physicians.2 In 2014-15 the market in India was worth Rs15.55bn (£155m; €218m; $234m), 11% higher than the previous year (Rs14bn).

Temporary and permanent damage

Topical steroids used for periods as short as 15 days can cause substantial and often permanent damage, especially on thin skin such as on the face and groin.3 The National Psoriasis Foundation has a useful chart showing the potency of topical corticosteroids.4 Children are particularly susceptible.5 Side effects include hypopigmentation, atrophy of the skin, unsightly striae, telangiectasias, and secondary bacterial and fungal infections. Infections can also mask pre-existing conditions. Misuse of …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe